The flagged medications, which include amlodipine/valsartan and amlodipine/valsartan/hydrochlorothiazide combination tablets, contain a potentially dangerous ingredient called N-nitroso-diethylamine (NDEA). The organic chemical is a known animal carcinogen and a suspected human carcinogen, according to the FDA. It can also be toxic to the liver and other organs.
In 2015, researchers from Aligarh Muslim University found that high doses of NDEA can cause “severe” injury to the liver and red blood cells in rats, which can lead to liver damage and liver cancer.
In the study, published in the Interdisciplinary Toxicology journal, the authors said their data "clearly suggest that NDEA, like other nitrosamines (NDMA), may cause serious damage to the liver and interfere with its proper functioning."
NDEA is typically used to make liquid rocket fuel, softeners and lubricants and can be found in certain foods and drinking water at low levels. The yellowish, oily liquid, which has little taste or odor, can also be produced as a result of certain chemical reactions and is a byproduct of industrial processes like rubber tire manufacturing.
In a statement, the FDA said the presence of NDEA in the recalled blood pressure medications was “unexpected.” While the agency is unsure what led to the contamination, the agency said it “is thought to be related to changes in the way the active substance was manufactured.”
The long-term risks of the chemical found in the recalled hypertension drugs are currently unknown as investigations by the FDA are still ongoing. The organization is examining the levels of NDEA found in the medicines and assessing its effects on patients. It’s also working to reduce or eliminate the impurity from future batches.
"The FDA is committed to maintaining our gold standard for safety and efficacy. That includes our efforts to ensure the quality of drugs and the safe manner in which they're manufactured," FDA Commissioner Scott Gottlieb said in the statement. "As we seek the removal of certain drug products today, our drug shortages team is also working hard to ensure patients' therapeutic needs are met in the United States with an adequate supply of unaffected medications."
» RELATED: Yet another blood pressure medication recalled over cancer risk
The pharmaceutical companies have not received any reports of illness but have asked its retailers to stop distributing the products and to return them, according to the FDA, which lists additional information about the specific recalled products, including doses, lot numbers and expiration dates on its site.
Patients, who are on the medications, are advised to seek counsel from their physicians and to continue taking their tablets until they are prescribed a replacement product by their doctor. Stopping the treatment immediately could be riskier to their health, according to several health experts and organizations.
"Stopping the blood pressure medication immediately can cause your blood pressure to increase. When your blood pressure increases, it can put a lot of strain on a lot of different organs," said Anant Mandawat, a cardiac oncologist at Emory Healthcare. The American Heart Association concurs. A statement on its website warns ""DO NOT stop taking your medicine without contacting your doctor."
Mandawat further explained that being off the meds could affect the heart, which must pump harder in the absence of the blood pressure medication. This could cause symptoms like chest pains and shortness of breath.
Not taking blood pressure medication could also impact the brain, which could lead to stroke or kidney damage.
“For all those reasons, we wouldn’t want that to happen to anyone acutely. We recommend patients coming off this medication and starting a new medication relatively soon,” said Mandawat, who also serves as an assistant professor at Emory University School of Medicine and director of cardio-oncology at Winship Cancer Institute of Emory University.
Fortunately, there are several blood pressure medications available, so patients have a variety of non-recalled drugs they can take instead.
For example, ACE inhibitors, a class of blood pressure meds, work similarly to the recalled pills. Those medications include lisinopril and enalapril.
Beta blockers are another option. The top medications in this class include carvedilol and labetalol. And calcium channel blockers are available, too. Although some of those medications like amlodipine are part of the combination pills that have been recalled, taking them individually is okay.
“The nice part is there are other medications that we have access to, so people shouldn’t feel like they don’t have alternatives,” said Mandawat, who’s been putting his hypertension patients on a different class of medications.
However, transitioning to a new product can be “an inconvenient process,” he noted. It can take some time to adjust the dosage as medications work differently for each patient.
“That part is really the biggest effect for the patients, and that’s what we try to explain to them when they come in,” Mandawat said. “Typically, we follow up to make sure the new one is working well for them before determining their long-term maintenance medication.”
Despite the hassle, patients affected by the recalls should be cognizant about managing their blood pressure. They should practice healthy lifestyles and be adamant about finding medications that work for them.
“We have a lot of great evidence that suggest treating high blood pressure is beneficial,” Mandawat said. “Patients should not let an event like this change their opinion about their blood pressure care.”
» RELATED: Half of US adults now have high blood pressure, based on new guidelines